08-12-2012, 08:20 PM
Join Date: Aug 2012
| | Is Adderall supposed to make you this depressed?
I'm 21 years old and have ADD and depression. I've been treated for depression before but am not currently taking any anti-depressants. I was on Prozac and then Zoloft, and neither had given me any improvement after several months on each, so I stopped taking them.
I have not been to a doctor for my ADD yet, but I have an appointment this week. (Don't flame me for this). The fact that I most likely have ADD was actually a very recent revelation for me. I was talking about my experiences and struggles through college and high school with a good friend of mine who has it, and it all seems to fit perfectly.
I have no ability to concentrate or focus on tasks and my mind is constantly distracted and scattered like there's a constant static in my head. If I try to read a book, I will sit there and read the same paragraph over and over, while my mind is wandering elsewhere. When I was an intern for a company last year, I would make the stupidest mistakes every day. My boss would give me directions and I would instantly forget the details. I'm not a dumb person but as an intern I felt completely incompetent. The only reason I made it through high school and my first year of college with decent grades is because I could manage without any outside effort on my part. I always thought I was just a procrastinator or lacked self-motivation, but my research on ADD seems to fit my problems and makes much more sense.
My depression has been getting progressively worse this year, so much so that I ended up ruining my Fall semester and then taking a leave of absence this Spring. I just could not function anymore, I was too depressed to get out of bed. I couldn't do my homework, no matter how interested I was in the class. I was just overrun with anxiety and I came back home. This whole summer I've been desperately trying to understand what went wrong because I want to go back to school this year. When I came home I went to my primary doctor and found out I was Hypothyroid and Vitamin D deficient and he assured me that treatment for those will fix my problems, rather than anti-depressants. I finally thought that I'd figured out the problem and I was so relieved. I've been taking the thyroid medication and vitamin D supplements for six months and after being tested again two weeks ago, all my levels are normal.
The problem is, I'm still depressed. I'm still foggy brained, unable to focus, chronically fatigued, restless, and unable to sit down and concentrate on anything.
So I needed to say all of that to lead up to this. When I talked all of this out with my friend this last week, she told me to try her Adderall. She gave me several of her Adderall Instant Release 20mg.
When I first tried it, it was like night and day. I felt a sense of clarity I had never felt before. It was an amazing feeling. I was confident, energetic, talkative, able to focus my thoughts and explain myself to people articulately. I felt optimistic and it was like someone turned on the light in my head. I felt like that was how I was supposed to be, without all of the fog weighing me down. It was like I was a zombie before and then I woke up.
So I've been taking them and cutting them up into twos for the last five days. I thought I had found a miracle that was going to turn my life around, but of course it didn't last long.
Adderall progressively lost its effect on me. Yesterday I took 20mg, and I felt okay for an hour but quickly faded into lifelessness. Today I took 25mg. I can feel it in my system right now, I know it's there, but I don't feel happy. I feel more depressed than ever. I can't even explain how I feel. I am not talkative anymore, I feel listless and miserable. It's different from my normal depression because I don't have the same fatigue, but in a way it's worse, because I feel this sense of hopelessness that I've never felt before.
I could sit and stare at a wall for hours and just not move. That's how I feel. If you put me in an office, I could robotically do paperwork and not mind, but I'm not in a happy productive mood. Even right now as I'm typing, I just feel robotic.
If you got this far, thank you. I know I'm being extremely long winded, it must be the Adderall because normally I would be too physically and mentally tired to even explain any of this.
Is Adderall supposed to cause me to feel like this? Is it because I'm taking it without having my depression treated first? When I go into the doctor, what should I ask her for? I am convinced I want Wellbutrin for the depression, but as for the ADD, I don't think I can handle this Adderall feeling all the time. Are there better options? Why did it turn on me SO fast?
08-15-2012, 01:55 PM
Join Date: Aug 2012
Re: Is Adderall supposed to make you this depressed?
Wellbutrin can help with ADD, so I'd go with that one. I wouldn't keep taking adderall if I were you because it almost sounds as if you were becoming physically addicted and it seemed to be exacerbating your symptoms of depression (which can happen).
What I think happened is you were taking the fast acting tablets of adderall and not the long release capsules, right? I really hate those short/fast release tablets because they tend to hit you fast and hard (gives a nice rush of euphoria, right?) and then BAM half an hour to an hour later you are left feeling crappy and empty (i usually got headaches) and wondering how the hell you're going to make it through the rest of the day. I honestly don't understand why they still make that crap anymore (might as well be smoking crack). With the time released capsules you don't get euphoria, just a nice steady clarity and you don't even notice when it wears off.
08-26-2012, 05:58 AM
Join Date: Feb 2008
Location: Edmonton, Alberta, Canada
Re: Is Adderall supposed to make you this depressed?
Adderall is a very poor choice if you're depressed. The formulation of Adderall is rather extreme, and the roller coaster effects you will receive are likewise extreme. The Adderall 'crash' is a well known phenomenon in ADHD circles.
Your initial feeling was euphoria. It feels amazing, but it doesn't last. It's chasing this euphoria that leads to addiction - to continue receiving the euphoric feeling you need to take more and more until your dosage is completely out of control. Ideally when taking meds for ADHD, you should feel nothing but a slight increase in focus, if you're getting any more than that, your dose is too high.
It's further important to note, that the behaviour of you and your friend is a dangerous one. Adderall is a tightly controlled substance because of the potential for abuse. Trading Adderall between friends is the sort of thing that can land you in serious trouble with law enforcement, and can also result in a loss of trust on the part of your doctors, leaving amphetamine-based treatment out of your reach. Be very careful sampling drugs when not under a doctor's care.
All that said, I would suggest that you talk to your doctor about your ADHD and seek treatment from that side of things. From your description, assuming your symptoms have been lifelong and not something that came on in high school, it sounds to me like you may suffer from the primarily inattentive subtype of ADHD.
I agree with Crookedhearts in that Wellbutrin is something that may benefit you. Wellbutrin is an antidepressant-style med (reuptake inhibitor) that works on two neurotransmitters that are often implicated in ADHD symptoms (dopamine and norepinephrine). Because it is a reuptake inhibitor, it will take as long as a month to reach full effect, so I would recommend that you give it that much time before judging it. The bonus to Wellbutrin, in my experience, is that because it's a reuptake inhibitor rather than a stimulant, the effect is 'always on,' there are no stimulant-style highs and lows.
If you and your doctor do decide that a stimulant is appropriate for treating your ADHD, I would look to something with a much more mild effect, like Concerta or Vyvanse, rather than Adderall. Adderall tends to be effective for a wider range of people than the other, more targetted stimulants, but it also tends to lead to far more common and severe side effects.
Best of luck.
| || |
Sign Up Today!
Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation! I want my free account